Virginia, 2003

Flash Flooding in Virginia, May 26, 2003

May 26, 2003 · NWS AKQ · 6 events in 6 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 9:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 25, 9:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EST SUN MAY 25 2003

TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW.  AREA
PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF
SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO.  UPPER JET ENERGY SHOWN
IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR
THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY.  SOME
REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT
DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH
CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH...
AND HV INCREASED CHANCES OF RAIN ALL AREAS.

REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE
WK.  A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S
SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST
YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST
WEEK OF MAY.  COINCIDENCE?  PROBABLY...SINCE THERE WERE A COUPLE OF
YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY
LTL RAIN.  MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES.

ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS
THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE
WTRS.

.AKQ...
.MD...SMALL CRAFT ADVSY ATLC WTRS.
.NC...NONE.
.VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES.

NS
Hazardous weather outlook, May 25, 4:40 AM EST, 20 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 25, 10:03 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    CHASE CITY                VA   FLASH FLOOD
05/25/03   MECKLENBURG                    RT 49...RT 92 AND RT 47
                                          FLOODED AROUND CHASE
                                          CITY...SOME RESCUES FROM
                                          CARS AND HOUSES

1050 PM    KENBRIDGE                 VA   FLASH FLOOD
05/25/03   LUNENBURG                      RT 137 AND RT 138 CLOSED
                                          IN AREAS AROUND KENBRIDGE
                                          AND DUNDAS

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Nottoway

When
May 26, 1:00 AM EST to 2:00 AM EST
Where
Nottoway County, Countywide
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Most backroads closed.

Flash Flood, Lunenburg

When
May 26, 1:00 AM EST to 2:00 AM EST
Where
Lunenburg County, Victoria
Reported by
LAW ENFORCEMENT
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Few evacuations ordered around Victoria. Some main roads and many secondary roads have 2 feet of water on them from Victoria to Kenbridge.

Flash Flood, Mecklenburg

When
May 26, 1:00 AM EST to 2:00 AM EST
Where
Mecklenburg County, Chase City
Reported by
LAW ENFORCEMENT
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Roads closed around Chase City.

Flash Flood, Chesterfield

When
May 26, 1:00 AM EST to 2:00 AM EST
Where
Chesterfield County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

20 road closures countywide.

Flash Flood, Dinwiddie

When
May 26, 1:00 AM EST to 2:00 AM EST
Where
Dinwiddie County, Dinwiddie
Reported by
LAW ENFORCEMENT
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

White Oak Road collapsed due to flooding.

Flash Flood, Colonial Heights (C)

When
May 26, 8:30 AM EST to 11:00 AM EST
Where
Colonial Heights (C) County, Colonial Hgts
Reported by
LAW ENFORCEMENT
Coordinates
37.244, -77.410 (the zone’s center; the record gives no point)

Flooding along Old Town Creek which closed New Castle Drive. Flooding at the Hampton Court Housing Complex.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Nottoway2003-05-2627FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362582, 5362583, 5362584, 5362585, 5362586, 5362587.